Palpitations - can NDT make them worse?

I've suffered with palpitations for a number of years - worse if I drink more than one coffee a day, and worse just before a period. I did go through a stage recently where I didn't have them at all which was bliss, but they seem to have come back since taking NDT. Sometimes they are quite persistent and thumpy!

I have recently had my thyroid checked, and I'm probably overmedicated (TSH 0.01 (0.35 - 4.5), FT4 18.7 (11.0 - 24.0), FT3 7.6 (3.9 - 6.8) so have cut down from 2 grains to 1.5. I did have the shakes slightly, but this seems to be easing now I've reduced. I have always had quite low blood pressure, and pulse - which hasn't changed since starting NDT. Today it is 114/59 and pulse 51 bpm. Pretty typical for me, although I'm sure this is too low!

I take NDT sublingually, and was wondering if this would make the palpitations worse - should I switch to just swallowing it, see if that helps? I have an appointment with my doctor on the 21st, so I'll ask him his opinion then (although I'm self treating, so I'm not sure what his reaction will be, I sense a good telling off coming my way!)

Does anybody happen to know if exercise is safe, with palpitations? I have upped the amount of exercise since feeling better, and I don't really notice them when my heart rate is increased.

Any advice much appreciated! :)

Last edited by

9 Replies

  • If you're worried about your palpitations, you can ask your GP for an ECG. I have lots of tests and I have no detectable heart problems. Palpitations can be due to either over or under treatment. Your pulse is very low and I would have thought be increased on NDT. I don't think NDT is made to be taken sublingually and this is an excerpt:-

    The consensus? The active ingredients in thyroid medication have molecules that are so large that it is difficult for them to pass through the mucous membranes. Most of the dissolved/crushed medication ends up swallowed, and moves through the digestive system in the usual way. Other factors also affect sublingual absorption, including oral pH, and salivary enzymes.

    I think your blood tests look fine. I believe the blood tests were introduced for levothyroxine only and NDT contains T3 so I think your T3 will be slightly higher. Before the blood tests came in patients taking NDT were treated according to symptoms alone and medicated thus.

  • Thanks Shaws.

    I would have expected my bp to have raised too - in fact, I thought (hoped) my low pulse and blood pressure was because of my underactive thyroid. Perhaps it will just take time to improve? I'll have been taking it 9 weeks on Thursday, so presumably still early days.

    I'll see how it goes on 1.5. If I start to feel under medicated I'll go back up to 1 3/4 and see how that feels I suppose. I'm guessing there's a point where it all needs a bit of fine tuning!?

  • So it's better to swallow and you may not be getting all the hormone you require sublingually.

  • Never thought of it like that. I just assumed it was being absorbed as it should be - esp as my results show an improvement from my original ones 9 weeks ago?

  • Hi sip1

    Found this on Womens resting heart rate, thought it might help as I know you do a lot of exercise so you may come under athletic.


    AGE 18 -25 26 -35 36 -45 46 - 55 56 -65 65+


    EXCEL'T 61-6560-6460-6461-6560-6460-64

    GOOD 66-6965-6865-6966-6965-6865-68

    ABOVE AV70-7369-7270-7370-7369-7369-72


    BELOW AV79-8477-8279-8478-8378-8377-84

    POOR 85+ 83+ 85+ 84+ 84+ 84+

  • Sorry sip has not come out right. x

  • I think this is the one?

    I don't know if I'd come under athletic though... I swim 3 times a week, 60 mins each time (approx. 78 lengths) and cycle down and back, (10 mins each way), run twice a week and walk the dogs most days. I don't think this is athletic enough!

  • Hi sip1

    It is to me I would like to be able to do just one of your activities .lol. Don,t be too hard on yourself. If you remember I started NDT just after you and things are not going as I would of liked but I just lowered it again and taking it at a slower pace.

    Take care x

  • I'm sorry to hear it's not going well - how many did you manage to get up to? What problems are you experiencing? Never straight forward is it!! x

You may also like...